Alert archive / Missouri / Red Flag Warnings in 2016

Red Flag Warning 1, NWS Paducah, KY

April 2, 20167 counties in Missouri

NWS Paducah, KY issued this red flag warning at Apr 2, 2016, 11:54 AM CDT for 7 counties in Missouri. It took effect at Apr 2, 2016, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2016, 11:54 AM CDT (16:54 UTC)
In effect from
Apr 2, 2016, 12:00 PM CDT
Expired
Apr 2, 2016, 6:00 PM CDT
In force
6 hr
Issued by
NWS Paducah, KY

Counties Bollinger County, MO, Carter County, MO, Oregon County, MO, Perry County, MO, Ripley County, MO, Shannon County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 172 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 4.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1985 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

141 
WWUS83 KPAH 021654
RFWPAH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PADUCAH KY
1154 AM CDT SAT APR 2 2016

.A DRY COLD FRONT WILL APPROACH THE REGION TODAY.

MOZ076-086-098-100-106>108-022300-
/O.NEW.KPAH.FW.W.0001.160402T1700Z-160402T2300Z/
PERRY MO-BOLLINGER-SHANNON-WAYNE MO-OREGON-CARTER-RIPLEY-
1154 AM CDT SAT APR 2 2016

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR FIRE
WEATHER ZONES 076...086...098...100... 106...107 AND 108...
INCLUDING THE MARK TWAIN NATIONAL FOREST...

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 076...086...098...100... 
  106...107 AND 108. 

* 20 FOOT WIND...SUSTAINED AT 14 TO 21 MPH WITH GUSTS UP TO 35
  MPH.

* RELATIVE HUMIDITY...20 TO 25 PERCENT.

* 10 HOUR FUELS...LESS THAN 9 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this red flag warning went out at Apr 2, 3:31 AM CDT, 8 hours 23 minutes earlier.

Area forecast discussion, Apr 2, 3:31 AM CDT, 8 hours 23 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
331 AM CDT SAT APR 2 2016

.SHORT TERM...(Today and tonight)
Issued at 330 AM CDT Sat Apr 2 2016

The two main concerns in this forecast are strong winds this
afternoon and freezing temps tonight. Both events are likely to be
focused mainly north and east of a kmdh to khop line, courtesy of
a deepening low pressure system that will move east across the
Great Lakes region.

Westerly low level winds will ramp up through the day as the
system deepens to our north today. RAP and NAM wind profiles both
indicate around 40 knots at 925 mb during the latter part of the
afternoon over the Wind Advisory area, which includes southwest
Indiana and adjacent counties. Bufkit data indicates mixing
heights will be very high this afternoon, briefly reaching 750 mb.
Therefore, gusts to 40 knots will be forecast in the advisory
area, which will be expanded slightly to include kmvn as well as
more of nw Kentucky. Low level wind fields are weaker farther
south and west, where gusts should generally be under 40 mph.
Plenty of sunshine and dry air should contribute to strong mixing
and elevated fire potential, mainly where fuels are drier across
the Ozark foothills.

The next item on the docket is near-freezing temps late tonight. A
weak surface high pressure center will pass directly over the
forecast area around 12z Sunday. This will allow winds to diminish
to nearly calm by morning. However, winds may be slow to die
because the very deep mixed layer will take much of the night to
stabilize. Since winds are expected to stay up well into the night
and the air will be quite dry, a widespread frost is not expected.
However, a light freeze is quite possible in much of southern IL,
southwest IN, and nw Kentucky. Will keep the Freeze Watch in
effect and even expand it into parts of western Kentucky.

On Sunday, winds will become southerly on the back side of
retreating high pressure. 850 mb temps will increase to around
plus 8, which would normally support highs of 70 or better.
However, surface temps will be suppressed by a fairly low
subsidence inversion based around 925 mb. Highs should be mainly
in the lower to mid 60s.

On Monday, a cold front will sink southward across our region. The
models continue to trend drier with this feature, and pops will be
kept at or below 20 percent. In the wake of the front, lows could
again be near freezing, especially east of the Mississippi River
Monday night.

.LONG TERM...(Tuesday through Friday night)
Issued at 330 AM CDT Sat Apr 2 2016

Forecast issues in the long term include chances for precipitation
Tuesday night through Thursday night. Frost may also be possible in
our northern counties Thursday night.

In the wake of a front on Monday, Tuesday will be dry and seasonably
cool under the influence of weak mid level ridging. Highs will only
reach into the middle and upper 60s. Winds will shift back to the
south late in the day in advance of the next storm system.

This storm system will drop south out of the upper level ridge to
the west. Models are in decent agreement showing there will be
enough moisture to include showers across much of the area beginning
Tuesday night and encompassing the entire region Wednesday and
Wednesday night before moving east on Thursday. Models show enough
instability to include thunder through most of the period.

Cool dry high pressure drops south across the region to end the week
with dry weather and seasonably cool temperatures with highs around
60. Frost may be possible across the I-64 corridor once again with
lows dipping down into the middle 30s. Temperatures begin a slow
warm up on Friday.

&&

.AVIATION...
Issued at 330 AM CDT Sat Apr 2 2016

Few if any clouds today, with gusty west winds. Frequent gusts
20-30 kts. A few higher gusts across southeast IL, into southwest
IN. Mainly clear tonight with decreasing winds.

&&

.PAH Watches/Warnings/Advisories...
IL...Freeze Watch from late tonight through Sunday morning for
     ILZ075>078-082-083-087.

     Wind Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for ILZ075>078-082-083.

MO...None.
IN...Freeze Watch from late tonight through Sunday morning for INZ081-
     082-085>088.

     Wind Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for INZ081-082-085>088.

KY...Freeze Watch from late tonight through Sunday morning for
     KYZ014>022.

     Wind Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for KYZ018>020.

&&

SHORT TERM...MY
LONG TERM...ML
AVIATION...CN/MY
Hazardous weather outlook, Apr 2, 4:43 AM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
443 AM CDT SAT APR 2 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-030945-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
443 AM CDT SAT APR 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WEST WINDS ARE EXPECTED THIS AFTERNOON AND EARLY
THIS EVENING. WINDS WILL GUST FROM 30 TO 40 MPH. SOME GUSTS TO 45
MPH ARE LIKELY IN SOUTHWEST INDIANA...NORTHWEST KENTUCKY...AND
PARTS OF SOUTHERN ILLINOIS...WHERE A WIND ADVISORY IS IN EFFECT.
PLEASE REFER TO THE WIND ADVISORY FOR DETAILS.

FREEZING TEMPERATURES ARE POSSIBLE LATE TONIGHT OVER SOUTHWEST
INDIANA...THE PENNYRILE REGION OF WESTERN KENTUCKY...AND SOUTHEAST
ILLINOIS...WHERE A FREEZE WATCH IS IN EFFECT. PLEASE REFER
TO THE FREEZE WATCH FOR DETAILS. ELSEWHERE...LOWS WILL BE IN THE
MID 30S WITH AREAS OF FROST POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ANOTHER CHANCE OF FREEZING TEMPERATURES LATE MONDAY
NIGHT...MAINLY ACROSS SOUTHWEST INDIANA AND PARTS OF SOUTHERN
ILLINOIS.

THUNDERSTORMS ARE POSSIBLE FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY EVENING. THE MAIN HAZARD WILL BE DANGEROUS LIGHTNING.
SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
URGED TO REPORT ANY IMPACTS FROM STRONG WINDS THIS AFTERNOON.

Nearby

Red Flag Warnings in Missouri, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.